Oregon, 2015

Hail and Damaging Winds in Oregon, May 31, 2015

May 31, 2015 · NWS PDT · 12 events in 4 counties and zones

Ahead of a negative tilt trough strong to severe thunderstorms would develop across northeast Oregon. The main threats would be wind and large hail with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Ahead of a negative tilt trough strong to severe thunderstorms would develop across northeast Oregon. The main threats would be wind and large hail with these storms. The larges hail size reported was golf ball 1.75 (inches). Hail reports in inches are as followed: (1.75) just south of Summerville, (1.75) 6 southwest of Imbler, (1.00) 5 miles south of Lexington, (1.00) just south of La Grande, (1.00) just northwest of Imbler, (0.88) just south of La Grande. Wind reports in MPH are as followed: (68) at the Pendleton ASOS, (64) 3 miles west southwest of Kooskooskie, and wind damage of trees uprooted and snapped in the city of Pendleton. A funnel cloud was also spotted 3 miles north of La Grande.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 31, 2:55 PM PST, 30 minutes earlier.

Area forecast discussion, May 31, 2:55 PM PST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
355 PM PDT SUN MAY 31 2015

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN IN
STORE THROUGH TUESDAY AS AN UPPER LEVEL TROUGH TRAVERSES THE AREA.
MODERATE CONVECTIVE INSTABILITY AND SHEAR THIS EVENING AHEAD OF AN
UPPER LEVEL DISTURBANCE SHOULD ALLOW SCATTERED THUNDERSTORMS WITH A
FEW GIVING STRONG WINDS AND HAIL ESPECIALLY EASTERN MOUNTAINS
WASHINGTON AND OREGON.  COOLER WEATHER AND ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS LIKELY ON MONDAY AS THE NEGATIVE TILT SHORTWAVE
SWINGS THROUGH THE AREA.  WITH THE UPPER TROUGH HANGING AROUND ON
TUESDAY WILL KEEP MENTION OF SHOWERS IN THE FORECAST.  A WESTERLY
FLOW WILL KILL SHOWER ACTIVITY IN THE BASIN ON WEDNESDAY.  BREEZY TO
WINDY CONDITIONS WILL PREVAIL IN THE GORGE AND AREAS JUST EAST ON
MONDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT...GUIDANCE IS IN
FAIRLY GOOD AGREEMENT THAT A DISTURBANCE MOVING ACROSS THE PACIFIC
WILL DIG AND BEGIN TO CARVE OUT A LONG WAVE TROUGH ALONG THE WEST
COAST LATE WEDNESDAY NIGHT INTO THURSDAY.THEREFORE CONTINUED WITH
SLIGHT TO LOW CHANCE POPS FOR SHOWERS AND ISOLATED THUNDERSTORMS
DURING THIS PERIOD...MAINLY OVER THE MOUNTAINS. THIS TROUGH WILL
THEN LIKELY CLOSE OFF INTO AN UPPER LEVEL LOW LATER ON
THURSDAY...THE EXACT PLACEMENT OF THIS UPPER LOW REMAINS IN QUESTION
BUT AT THIS TIME MOST GUIDANCE WANTS TO PUT IT OVER CENTRAL
CALIFORNIA. THIS UPPER LOW THEN MOVES SOUTHWARD INTO SOUTHERN
CALIFORNIA BY FRIDAY NIGHT AND SATURDAY...PUTTING OUR REGION UNDER A
WEAK BUT BUILDING RIDGE. THIS WILL LIKELY LEAD TO MAINLY DRY WEATHER
ON FRIDAY AND SATURDAY. 500MB HEIGHTS RISE TO NEAR 580DM OVER THE
CWA BY SATURDAY AFTERNOON...THIS WILL ALSO MEAN RISING TEMPERATURES
FOR THE AREA. BY SATURDAY AND SUNDAY LOOK FOR HIGH TEMPERATURES TO
BE 10-15 DEGREES ABOVE AVERAGE...WHICH EQUATES TO UPPER 80S - LOWER
90S IN THE VALLEYS/BASINS WITH MID TO UPPER 70S IN THE MOUNTAINS.
LOOKING OUT TO SUNDAY/SUNDAY NIGHT THERE IS A GOOD AMOUNT OF
UNCERTAINTY IN THE GUIDANCE....THE LATEST GFS WOULD SUGGEST THAT THE
UPPER LOW MOVES NORTH FROM CALIFORNIA TO A POSITION CLOSE ENOUGH FOR
SHOWERS AND POSSIBLE THUNDERSTORMS TO DEVELOP OVER THE EASTERN HALF
OF OUR CWA...WHILE THE LATEST ECMWF WEAKENS THE UPPER LOW MUCH
FASTER...LEAVING MUCH OF OUR AREA DRY. FOR NOW WENT WITH A BLEND OF
THE DIFFERING SOLUTIONS WHICH GAVE SLIGHT CHANCE TO LOW END CHANCE
POPS FOR SHOWERS/ THUNDERSTORMS OVER THE EASTERN MOUNTAINS SUNDAY
INTO SUNDAY NIGHT. 77

&&

.AVIATION...00Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE
FORECAST PERIOD. CUMULUS CLOUDS WITH BASES BETWEEN 6000 AND 9000 AGL
HAVE DEVELOPED THIS AFTERNOON OVER THE AREA. SCATTERED SHOWERS AND
THUNDERSTORMS ARE NOW DEVELOPING OVER NORTH-CENTRAL OREGON AND WILL
CONTINUE THROUGH 01/03-05Z. THE SHOWERS AND THUNDERSTORMS WILL LIFT
NORTHWARD THROUGH THE EVENING INTO PARTS OF SOUTHERN WASHINGTON. THE
HIGHEST THREAT TO SEE A TSRA WILL LIKELY BE AT KPDT AND KALW...WITH
A LOWER CHANCE BUT STILL POSSIBLE AT KPSC AND AN OUTSIDE CHANCE AT
KDLS. WINDS WILL BE MOSTLY 15 KTS OR LESS THROUGH TONIGHT, BUT WINDS
WILL BE GUSTY AND ERRATIC NEAR ANY THUNDERSTORMS OR STRONG SHOWERS.
ANOTHER ROUND OF -RA/SHRA WILL BE POSSIBLE AT MOST TAF SITES
BEGINNING BETWEEN 01/10-15Z...THIS BATCH OF -RA/SHRA WILL BE MOVING
SOUTH TO NORTH THROUGH THE AREA AND WILL LOWER CIGS BACK DOWN INTO
THE 4K - 9K FT AGL LEVEL. SOME THUNDERSTORMS WILL AGAIN BE POSSIBLE
AFTER 18Z MONDAY...BUT DID NOT HAVE ENOUGH CONFIDENCE TO PUT IN THE
TAFS JUST YET. WINDS WILL BE INCREASING DURING THE LATE MORNING AND
EARLY AFTERNOON HOURS ESPECIALLY AT KDLS AND KPDT...WHERE WEST-NORTH-
WEST WIND GUSTS MAY REACH 20-25KTS. 77

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  75  53  70 /  50  60  60  30
ALW  63  77  57  72 /  50  60  60  30
PSC  63  83  58  75 /  50  60  60  30
YKM  60  76  55  69 /  20  60  60  30
HRI  61  79  57  73 /  50  60  60  30
ELN  59  77  53  68 /  10  60  70  40
RDM  52  66  45  63 /  40  60  40  40
LGD  55  74  52  65 /  50  60  70  60
GCD  52  75  48  67 /  20  60  60  60
DLS  61  74  57  69 /  40  60  40  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

79/77/77

In the hours before

Special weather statement, May 31, 2:04 PM PST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
304 PM PDT SUN MAY 31 2015

ORZ509-511-312300-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-
304 PM PDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON COUNTY UNTIL
400 PM PDT...

AT 303 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF CAMP SHERMAN...OR 21 MILES WEST OF MADRAS...MOVING
NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADRAS AND SOUTHERN WARM SPRINGS RESERVATION.

LAT...LON 4439 12152 4455 12172 4475 12142 4468 12111
TIME...MOT...LOC 2203Z 225DEG 21KT 4455 12155

MDV
Special weather statement, May 31, 3:14 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
414 PM PDT SUN MAY 31 2015

ORZ049-502-312345-
NORTHERN BLUE MOUNTAINS OF OREGON OR-GRANDE RONDE VALLEY OR-
414 PM PDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 445 PM
PDT...

AT 413 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF LA GRANDE...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA GRANDE...ISLAND CITY...IMBLER...SUMMERVILLE AND HILGARD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4524 11798 4523 11802 4530 11808 4530 11825
      4531 11827 4563 11805 4550 11786 4548 11791
      4543 11792 4539 11785 4535 11781
TIME...MOT...LOC 2313Z 221DEG 19KT 4531 11811

BIEDA
Special weather statement, May 31, 3:24 PM PST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
424 PM PDT SUN MAY 31 2015

ORZ503-505-508-010030-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-
JOHN DAY BASIN OR-
424 PM PDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORROW...
NORTHWESTERN WHEELER AND SOUTHEASTERN GILLIAM COUNTIES UNTIL 530 PM
PDT...

AT 423 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FOSSIL...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOSSIL...LONEROCK...MAYVILLE...HARDMAN AND KINZUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4483 12027 4497 12044 4539 11992 4510 11955
TIME...MOT...LOC 2323Z 236DEG 29KT 4496 12023

MMURPHY

The radar

The Pendleton radar (KPDT), 70 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Union

When
May 31, 3:25 PM PST to 3:35 PM PST
Where
Union County, 1.19 mi SE of Summerville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.490, -118.000

Hail, Wheeler

When
May 31, 3:25 PM PST to 3:35 PM PST
Where
Wheeler County, 3.45 mi S of Fossil
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.950, -120.220

Hail, Union

When
May 31, 4:10 PM PST to 4:20 PM PST
Where
Union County, 1.46 mi SSW of La Grande
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.310, -118.090

Hail, Union

When
May 31, 4:27 PM PST to 4:35 PM PST
Where
Union County, 1.46 mi SSW of La Grande
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.310, -118.090

Hail, Morrow

When
May 31, 5:10 PM PST to 5:15 PM PST
Where
Morrow County, 5.55 mi S of Lexington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.370, -119.690

Funnel Cloud, Union

When
May 31, 5:10 PM PST to 5:15 PM PST
Where
Union County, 2.81 mi N of La Grande
Reported by
Trained Spotter
Coordinates
45.370, -118.090

Hail, Union

When
May 31, 5:19 PM PST to 5:30 PM PST
Where
Union County, 2.43 mi W of Conley
Measured
1.75 in hail
Reported by
Public
Coordinates
45.400, -118.050

Hail, Union

When
May 31, 5:25 PM PST to 5:30 PM PST
Where
Union County, 0.48 mi E of Imbler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.470, -117.960

Thunderstorm Wind, Umatilla

When
May 31, 6:20 PM PST to 6:25 PM PST
Where
Umatilla County, 0.97 mi E of Barnhart
Measured
56 kt (64 mph) measured gust
Reported by
NWS Employee
Coordinates
45.670, -118.900

Davis Weather Station at office measure 65 MPH wind gust.

Thunderstorm Wind, Umatilla

When
May 31, 6:22 PM PST to 6:27 PM PST
Where
Umatilla County, 0.97 mi E of Barnhart
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
45.670, -118.900

The Pendleton ASOS measured 68 MPH wind gust.

Thunderstorm Wind, Umatilla

When
May 31, 6:30 PM PST to 6:35 PM PST
Where
Umatilla County, 0.97 mi W of Pendleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.670, -118.820

Public reported trees snapped or uprooted due to high winds from a thunderstorm.

Thunderstorm Wind, Umatilla

When
May 31, 7:15 PM PST to 7:20 PM PST
Where
Umatilla County, 7.23 mi E of State Line
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.990, -118.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2015Every state in 2015This day in weather historyWarnings in Oregon, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569101, 569102, 569104, 569105, 569107, 569109, 569110, 569111, 569112, 569113, 569114, 569119.